Hail, Morris
- When
- August 15, 3:30 PM EST
- Where
- Morris County, Kinnelon
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.980, -74.380
Dime to nickel size hail fell in Kinnelon. The same thunderstorm dropped pea size hail in Butler.
A secondary cold frontal passage coupled with an upper air disturbance aloft helped trigger a severe thunderstorm in northern New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A secondary cold frontal passage coupled with an upper air disturbance aloft helped trigger a severe thunderstorm in northern New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 15, 3:00 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 PM EDT FRI AUG 15 2008 .SYNOPSIS... A SHARP TROUGH OF LOW PRESSURE HIGHER IN THE ATMOSPHERE WILL LEND SUPPORT TO A SURFACE COLD FRONT MOVING THROUGH OUR AREA TONIGHT. THE UPPER LEVEL LOW RIGHT ALONG THE COAST SATURDAY AFTERNOON WILL MOVE SLIGHTLY OFFSHORE SATURDAY NIGHT AND SUNDAY, AS HIGH PRESSURE BUILDS OVER OUR AREA. HIGH PRESSURE MONDAY IS FORECAST TO GIVE WAY TO A WEAK COLD FRONT FOR TUESDAY. THIS IS EXPECTED TO BE FOLLOWED BY HIGH PRESSURE FOR THE SECOND HALF OF THE WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... FEW CHANGES WERE MADE TO THE CURRENT GRIDS AND FORECASTS, AS CONVECTION WAS FIRING ON SCHEDULE COINCIDENT WITH THE APPROACH OF A SURFACE COLD FRONTAL BOUNDARY AND UPPER LEVEL TROUGH. ALTHOUGH SURFACE HEATING HAS BEEN MORE MODEST TODAY WITH LOW CLOUDS IN MANY AREAS ONLY BREAKING BY MIDDAY, AND SCATTERED TO BROKEN HIGH CLOUDS OVERHEAD, INSTABILITY CONTINUES TO BE FAVORABLE. THE GREATEST INSTABILITY AS ILLUSTRATED BY MSAS LIFTED INDICES AT MID AFTERNOON WAS OVER THE POCONOS, LEHIGH VALLEY, AND NORTHWEST NEW JERSEY WITH LIS OF MINUS 8, AS WELL AS ALONG THE SOUTHEASTERN NEW JERSEY AND DELAWARE SHORES, WHERE NICKEL SIZE HAIL HAD ALREADY BEEN REPORTED BY A VACATIONING SPOTTER. CAPES APPEAR TO BE MAXIMIZED RIGHT AROUND 00Z. THE UPPER FLOW IS BECOMING MORE CYCLONIC WITH TIME, AND DEW POINTS IN THE LOWER AND MID 60S ARE PROVIDING ENOUGH MOISTURE TO FUEL STRONG UPDRAFTS. THE NET RESULTS ARE THAT LIKELY PROBABILITIES WILL BE CONTINUED FOR EARLY TONIGHT (AND IMPLICITLY LATE AFTERNOON), SLIDING DOWN TO CHANCE LATE TONIGHT, AFTER MIDNIGHT, AS THE FRONT SHOULD BE MOVING OFFSHORE OVERNIGHT. WITH THE LESSENING EFFECTS OF DAYTIME HEATING AND FRONTAL CONVERGENCE, WE EXPECT CONVECTIVE ACTIVITY TO BE DIMINISHING IN THE OVERNIGHT PERIOD. MOS MINIMUMS APPEAR TO BE WELL HANDLED BY THE VARIOUS MOS SOLUTIONS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... SATURDAY MIGHT TURN OUT TO BE DRY, BUT THERE WERE A COUPLE OF NAGGING ISSUES THAT PREVENTED A TOTALLY DRY FORECAST FROM BEING ISSUED. FIRST, WITH THE FRONTAL EFFECTS STILL IN PLACE EAST (ALTHOUGH ADMITTEDLY LOW) SATURDAY MORNING, IT WAS DECIDED TO KEEP A LOW CHANCE PROBABILITY FOR OUR EASTERN ZONES. THEN, WITH THE PROXIMITY OF THE UPPER TROUGH AXIS (RIGHT ALONG THE COAST), AND A NORTHWEST FLOW STARTING TO TAKE HOLD OVER OUR WESTERN LOCATIONS, DAYTIME HEATING COULD LEAD TO ISOLATED AFTERNOON CONVECTION. ALTHOUGH TERRAIN AREAS MIGHT BE A FAVORED LOCATION FOR ANY ISOLATED ACTIVITY, THE LOCATION OF THE UPPER TROUGH AXIS AND SLIGHTLY HIGHER DEWPOINTS SOUTH AND EAST LED TO A CONCLUSION TO INCLUDE ALL LOCATIONS SATURDAY AFTERNOON WITH JUST A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM. LOWERING DEW POINTS IN THE AFTERNOON, PERHAPS AIDED BY DRIER AIR MIXING FROM ALOFT, ARE ON THE NEGATIVE SIDE OF ANY CONVECTIVE LEDGER. GFS MOS SEEMED A BIT WARM, SO A BLEND OF THE MOS SOLUTIONS WAS USED SATURDAY AND AGAIN SUNDAY. A NICE LATE SUMMER DAY WITH DRY WEATHER IS EXPECTED FOR SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... THE UPPER PATTERN IS EXPECTED TO BECOME PROGRESSIVE DURING THE LONG TERM FORECAST PERIOD. THE UPPER TROUGH OVER THE EASTERN STATES ON MONDAY SHOULD DRIFT OUT OVER THE NORTH ATLANTIC. MEANWHILE, AN UPPER LEVEL RIDGE IS FORECAST TO WORK ITS WAY EASTWARD FROM THE ROCKY MOUNTAIN STATES TO THE EASTERN PART OF THE COUNTY FOR THE END OF THE WEEK. AT THE SURFACE, HIGH PRESSURE SHOULD INFLUENCE OUR REGION FOR MUCH OF THE NEW WEEK. THE ONLY EXCEPTION IS A FRONTAL BOUNDARY THAT IS ANTICIPATED TO DROP DOWN FROM THE NORTHWEST ON TUESDAY. IT DOES NOT APPEAR AS THOUGH THE SYSTEM WILL BE ABLE TO TAP INTO A RELIABLE MOISTURE SOURCE, SO ANY SHOWERS AND THUNDERSTORMS ASSOCIATED WITH IT SHOULD RANGE FROM SCATTERED TO ISOLATED. FOR NOW, WE HAVE INCLUDED MAINLY SLIGHT CHANCE POPS FOR THE TIME PERIOD. DURING THE NEW WEEK, WE WILL ALSO NEED TO KEEP AN EYE TO OUR SOUTH FOR A POSSIBLE TROPICAL SYSTEM. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... A SURFACE FRONTAL BOUNDARY STRETCHING FROM THE WILKES-BARRE AREA SOUTHWEST TO WESTERN MARYLAND WAS SERVING AS A FOCUSING MECHANISM FOR CLOUDS AND A FEW SHOWERS AT 18Z. THIS BOUNDARY WILL MOVE EAST LATER TODAY AND TONIGHT, PUSHED BY A MID-LEVEL TROUGH WHICH ITSELF WILL BE MOVING OFF THE COAST SAT AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF THIS FRONT THIS AFTERNOON, AND CONTINUE INTO WELL INTO THE EVENING HOURS. A VCTS AND CB GROUP HAS BEEN ADDED TO THE TAFS FOR THIS AFTERNOON AND EVENING TO ACCOUNT FOR THIS SHOWER AND THUNDERSTORM ACTIVITY. WITH LIGHT WINDS DURING THE LATE OVERNIGHT HOURS, A VSBY RESTRICTION WAS INCLUDED TO ACCOUNT FOR ANY FOG THAT MAY DEVELOP. SHOWERS WERE NOT MENTIONED IN THE TAFS DURING THE OVERNIGHT HOURS AS THEIR AREAL COVERAGE SHOULD WANE AFTER MIDNIGHT. A SHOWER OR THUNDERSTORM CAN/T BE RULED OUT ON SATURDAY EITHER AS THE TROUGH AXIS OF THE MID LEVEL TROUGH REACHES THE COAST, BUT POPS ARE TOO LOW TO INCLUDE ANY SUCH ACTIVITY IN THE TAFS. CLEAR SKIES ARE EXPECTED SATURDAY NIGHT WITH WEST TO NORTHWEST WINDS UNDER 10 KNOTS. OUTLOOK... VFR CONDITIONS ARE EXPECTED SUN INTO MON AS HIGH PRESSURE BUILDS IN OVER THE REGION. && .MARINE... SCA CONDITIONS ARE NOT EXPECTED THROUGHOUT THE FORECAST PERIOD. SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO TONIGHT AS A FRONTAL BOUNDARY IS PUSHED TOWARD THE FORECAST WATERS BY A MID-LEVEL TROUGH. A FEW ADDITIONAL SHOWERS OR THUNDERSTORMS CANT BE RULED OUT ON SATURDAY AS THE AXIS OF THE MID LEVEL TROUGH MOVES OFF THE COAST AND OUT TO SEA. HOWEVER, ANY SHOWERS AND THUNDERSTORMS THAT MIGHT DEVELOP ON SATURDAY SHOULD BE WIDELY SCATTERED. NICE WEATHER IS EXPECTED FOR SUN AND MON AS HIGH PRESSURE MOVES IN FROM THE WEST. ALTHOUGH SEAS SHOULD BE BELOW SCA CRITERIA, ANYTIME A TSTM IS NEARBY, THE WINDS COULD GET GUSTY AND SEAS COULD ALSO INCREASE. SOME MODELS INDICATE A WEAK LOW PRESSURE SYSTEM MOVING NORTH ALONG THE CAROLINA COAST MONDAY, THEN CURVING NORTHEAST AND MOVING OUT TO SEA JUST SOUTH OF THE FORECAST WATERS LATE MON AND TUES. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...IOVINO AVIATION...MIKETTA MARINE...MIKETTA
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1222 PM EDT FRI AUG 15 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161030- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 1222 PM EDT FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS THE ENTIRE REGION AS A STRONG DISTURBANCE GRADUALLY MOVES THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE, AND WILL BE CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. ANZ430-431-450>455-161030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 1222 PM EDT FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS A STRONG DISTURBANCE GRADUALLY MOVES THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE, AND WILL BE CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FREQUENT CLOUD TO SURFACE LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 218 PM EDT FRI AUG 15 2008 NJZ007-PAZ055-062-151945- MONROE PA-NORTHAMPTON PA-WARREN NJ- 218 PM EDT FRI AUG 15 2008 ...A STRONG THUNDERSTORM WILL AFFECT MONROE...NORTHAMPTON AND WARREN COUNTIES... AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTH OF MOUNT POCONO...MOVING EAST SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR WIND GAP AROUND 230 PM...STORMVILLE...PEN ARGYL AROUND 240 PM...ROSETO...STROUDSBURG AROUND 250 PM...EAST BANGOR...BANGOR AROUND 300 PM AND DELAWARE WATER GAP AROUND 315 PM. WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF INCH ARE EXPECTED WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS STORM AS WELL AS LOCALLY HEAVY RAINFALL. SZATKOWSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
327 PM EDT FRI AUG 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL REHOBOTH BEACH 38.72N 75.08W
08/15/2008 E0.50 INCH SUSSEX DE TRAINED SPOTTER
HAIL UP TO DIME SIZE
0320 PM HAIL REHOBOTH BEACH 38.72N 75.08W
08/15/2008 E0.88 INCH SUSSEX DE TRAINED SPOTTER
&&
BCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 420 PM EDT FRI AUG 15 2008 NJZ001-007-008-PAZ054-055-062-152115- CARBON PA-MONROE PA-MORRIS NJ-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ- 420 PM EDT FRI AUG 15 2008 ...STRONG THUNDERSTORMS WILL AFFECT CARBON...MONROE...MORRIS... NORTHAMPTON...SUSSEX AND WARREN COUNTIES... AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER THE AREA. THESE STORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...PEA SIZE HAIL AND WIND GUSTS TO 45 MILES AN HOUR. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH THESE STORMS. MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADWAYS AND SHARP REDUCTIONS IN VISIBILITY DURING THE HEAVY RAINFALL. SZATKOWSKI
The Philadelphia radar (KDIX), 115 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 hail. Local standard time, as filed.
Dime to nickel size hail fell in Kinnelon. The same thunderstorm dropped pea size hail in Butler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132104.